A stochastic model of optimal debt management and bankruptcy

Alberto Bressan, Antonio Marigonda, Khai T. Nguyen, Michele Palladino

Research output: Contribution to journalArticlepeer-review

4 Scopus citations


A problem of optimal debt management is modeled as a noncooperative interaction between a borrower and a pool of lenders, in an infinite time horizon with exponential discount. The yearly income of the borrower is governed by a stochastic process. When the debt-To-income ratio x(t) reaches a given size x∗, bankruptcy instantly occurs. The interest rate charged by the risk-neutral lenders is precisely determined in order to compensate for this possible loss of their investment. For a given bankruptcy threshold x,∗ existence and properties of optimal feedback strategies for the borrower are studied, in a stochastic framework as well as in a limit deterministic setting. The paper also analyzes how the expected total cost to the borrower changes, depending on difierent values of x-.

Original languageEnglish (US)
Pages (from-to)841-873
Number of pages33
JournalSIAM Journal on Financial Mathematics
Issue number1
StatePublished - 2017

All Science Journal Classification (ASJC) codes

  • Numerical Analysis
  • Finance
  • Applied Mathematics


Dive into the research topics of 'A stochastic model of optimal debt management and bankruptcy'. Together they form a unique fingerprint.

Cite this